Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 302, NWS North Platte, NE

September 15, 2016Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 15, 2016, 7:27 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 7:27 PM CDT (00:27 UTC)
Expired
Sep 15, 2016, 8:15 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 7:35 PM CDTHAIL 1.75Hayes Center, NEGROUND COVERED IN HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KLBF 160027
SVRLBF
NEC063-085-160115-
/O.NEW.KLBF.SV.W.0302.160916T0027Z-160916T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAYES COUNTY IN SOUTHWESTERN NEBRASKA...
  NORTHWESTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 815 PM CDT

* AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAYES
  CENTER... MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAYES CENTER...HAYES CENTER STATE WILDLIFE MANAGEMENT AREA AND
  MARENGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4042 10111 4059 10115 4070 10070 4043 10065
TIME...MOT...LOC 0027Z 260DEG 15KT 4052 10102 

HAIL...1.00IN
WIND...60MPH
 
$$

BUTTLER
1 follow-up statement
017 
WWUS53 KLBF 160051
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT THU SEP 15 2016

NEC063-085-160115-
/O.CON.KLBF.SV.W.0302.000000T0000Z-160916T0115Z/
HAYES NE-FRONTIER NE-
751 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN HAYES AND NORTHWESTERN FRONTIER COUNTIES...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST
OF HAYES CENTER... MOVING EAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
HAYES CENTER...HAYES CENTER STATE WILDLIFE MANAGEMENT AREA AND
MARENGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4042 10111 4059 10115 4070 10070 4043 10065
TIME...MOT...LOC 0050Z 278DEG 12KT 4050 10093 

HAIL...1.75IN
WIND...<50MPH
 
$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:30 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 15, 6:30 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 PM CDT THU SEP 15 2016

.SYNOPSIS...
Issued at 303 PM CDT Thu Sep 15 2016

Large upper level trough across the Rockies and plains this
afternoon. Visible satellite showing the nice well defined comma
shape of the clouds with the center over western S Dakota. Line of
persistent and heavy rain producing storms just northeast of the CWA
in SE South Dakota. The sfc boundary associated with those storms
drapes to the southwest and has had a few stray storms along it.
Meanwhile in the wrap around portion of the system, over Wyoming and
northern Colorado, additional showers and thunderstorms have fired
this afternoon. After morning clouds a dry slot has allowed most of
the CWA to see some sun and warmer temps in the 70s with OGA the
warm spot at 80.

&&

.UPDATE...
Issued at 527 PM CDT Thu Sep 15 2016

Just sent out an updated forecast to address the new thunderstorm
watch for portions of far southwestern Nebraska. The watch is in
effect until midnight MDT.

&&

.SHORT TERM...(This evening through Friday)
Issued at 303 PM CDT Thu Sep 15 2016

Thunderstorm chances tonight will be the main focus. The trough
across the far eastern zones will continue to drift east.
Thunderstorms are expected to fire late this afternoon along the
boundary. Instability and marginal shear early on will provide a
brief window for some strong and maybe a couple severe storms. The
storm motion is to the northeast with some training possible and
locally heavy rain is a concern with pwats 1.25 inches or higher
until the line drifts east of the area.

Then focus will be with the wrap around upper level support. Storms
already firing to the west over Wyoming and Colorado, which will
rotate into the area this evening and continue overnight. The
clearing this afternoon has allowed for good sfc heating and
resulting decent sfc based cape although it may not be utilized and
this activity will possibly remain elevated due to later arrival.
Models still struggling with coverage and will keep pops isold to
sct at this time. The clouds and precip will aid in keeping temps
mild overnight with lows close to 50. The exception will be the
northwest zones where some clearing will allow for temps to fall
into the lower to mid 40s.

The clearing will continue to spread across the area in the morning
as the system pushes towards the Great Lakes. Northwest winds usher
in cooler temps however with sunny skies highs should still
top out in the 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 303 PM CDT Thu Sep 15 2016

A shortwave disturbance will drop southeast across Wyoming and
northwest Colorado Friday night. This will return modest moisture
up into southwest Nebraska. This disturbance will bring a slight
chance for showers and thunderstorms to southwest Nebraska on
Saturday afternoon and evening. With steep lapse rates, strong
storms would be possible during the afternoon and evening.

Sunday through Tuesday...a dry forecast. A broad,flat ridge will
transition to a trough developing in the Pacific Northwest and
southwest flow aloft across the Central Plains. The blended
procedure came in with mainly a slight chance some areas Tuesday
night through Thursday. Rising height ahead of the mid-week
trough will promote a warming trend into the lower to mid 80s
through Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Sep 15 2016

Thunderstorms are possible this evening at the KLBF and KVTN
terminals through 05Z. Visibilities may fall off to 4SM with any
thunderstorms which impact the terminals. CIGS will be in the 6000
to 7000 FT AGL range in association with any thunderstorms.
High clouds are expected overnight with clearing expected by mid
morning Friday. Winds will shift to the northwest overnight at
around 10 KTS, increasing to 10 to 20 KTS Friday afternoon.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Buttler
SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 15, 3:30 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU SEP 15 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT THU SEP 15 2016 /230 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA. A FEW OF THE STORMS MAY BECOME STRONG WITH SMALL HAIL THE
MAIN THREAT. A STRAY SEVERE STORM CAN NOT BE RULED OUT EAST OF A
NORTH PLATTE TO ONEILL LINE. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE MAIN THREAT FOR ANY SEVERE STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Sep 15, 7:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT THU SEP 15 2016

NEZ070-071-160115-
FRONTIER NE-HAYES NE-
723 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND NORTHWESTERN
FRONTIER COUNTIES UNTIL 815 PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAYES CENTER...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYES CENTER...HAYES CENTER STATE WILDLIFE MANAGEMENT AREA AND
MARENGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN NEBRASKA.

LAT...LON 4042 10111 4059 10115 4070 10070 4043 10065
TIME...MOT...LOC 0023Z 260DEG 15KT 4052 10104

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:23 PM CDTSpecial Weather StatementLBFHayes52 min
Sep 15, 8:14 PM CDTSevere Thunderstorm WarningLBFFrontier61 min
Sep 15, 8:54 PM CDTSpecial Weather StatementLBFCuster51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.